This post has been read 2340 times!
March 18, 2013 By Steven E. Greer, MD
The mainstream press picked up an FDA safety advisory story that cautioned the public over a slight increase in sudden cardiac death from taking the antibiotic azithromycin, best known as a “Z-pack”. There is no need for concern if your child is prescribed a Z-pack, assuming the child truly needs an antibiotic.
The FDA alert was based on a 2012 New England Journal of Medicine publication that retrospectively analyzed thousands of patients, and fund a very small increased risk for heart rhythm abnormalities and sudden death. However, the average age of the patient population was in the late 40’s and not in children. Also, the patients who died had other cardiac risk factors.
Be sure to use a board certified pediatrician. Also, never pressure your doctor to prescribe an antibiotic. Most ailments, such as ear aches and runny nose, do not need antibiotics. Ask your doctor if any antibiotic is truly essential.
Click here for the NEJM paper